The Metformin Connection: Dead Fish

If you thought your diabetic medication smelled like dead fish – you’re not alone. New research seeks to determine if the smell of the medication may actually contribute to a common side effect – nausea.

If you thought your diabetic medication smelled like dead fish – you’re not alone. New research seeks to determine if the smell of the medication may actually contribute to a common side effect – nausea.

The medication is known as Metformin, which WebMD describes as, “an oral drug commonly used to treat type 2 diabetes. [It] generally has few serious side effects, but gastrointestinal upset and nausea are common. Although these effects have been well documented in studies, researchers say one unique characteristic of the pills may have been overlooked as a potential cause of the nausea: their strong fishy odor.”

The generic equivalent of this drug is known as Glucophage. WebMD describes this diabetic drug. “Metformin is used with a proper diet and exercise program to control high blood sugar in people with type 2 diabetes (non-insulin-dependent diabetes). Controlling high blood sugar helps prevent kidney damage, blindness, nerve problems, loss of limbs, and sexual function problems. Proper control of diabetes may also lessen your risk of a heart attack or stroke. Metformin belongs to the class of drugs known as biguanides. It works by helping to restore your body’s proper response to the insulin you naturally produce, and by decreasing the amount of sugar that your liver makes and that your stomach/intestines absorb.”

So while this drug serves a great purpose in the control of diabetes it can be disheartening when the medication cannot be taken because of issues related to its odor.

No official documentation exists as to the number of diabetics who have stopped or refused to use Metformin because of its distinctive smell, however there is plenty of online evidence that individuals are staying away from the drug for this very reason.

In a recent report, published in the Annals of Internal Medicine, researchers describe, “two cases in which patients discontinued use of generic metformin because of what they described as the nauseating smell of the drug,” according to WebMD.

The odor of this drug has even been liked to, “old locker room sweat socks”. While it is not conducive to positive image the odor is only linked to the immediate release version of the prescribed drug.

If you have an issue with the smell of your metformin or glucophage you should inquire about the availability of “film-coated, extended-release formulation of metformin as an alternative.”

Doctors will benefit from your honesty about the drug. If you are nauseated because of the smell this information will have a different meaning for them than if you experience stomach upset as a side effect of prescribed use. By knowing the exact reason for your discomfort your physician may be able to provide a solution.

“First synthesized and found to reduce blood sugar in the 1920s, metformin was forgotten for the next two decades as research shifted to insulin and other anti-diabetic drugs. Interest in metformin was rekindled in the late 1940s after several reports that it could reduce blood sugar levels in people, and in 1957, French physician Jean Sterne published the first clinical trial of metformin as a treatment for diabetes. It was introduced to the United Kingdom in 1958, Canada in 1972, and the United States in 1995. Metformin is now believed to be the most widely prescribed anti-diabetic drug in the world; in the United States alone, more than 40 million prescriptions were filled in 2008 for its generic formulations.” (Source: Wikipedia)

Author: Staff Writers

Content published on Diabetic Live is produced by our staff writers and edited/published by Christopher Berry. Christopher is a type 1 diabetic and was diagnosed in 1977 at the age of 3.